Texas, 2013

Tornado and Damaging Wind in Texas, February 10, 2013

February 10, 2013 · NWS HGX · 2 events in 1 county or zone

Thunderstorms that formed along a cold front produced a tornado that destroyed a trailer and injured a man, and strong straight line winds that downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$53,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms that formed along a cold front produced a tornado that destroyed a trailer and injured a man, and strong straight line winds that downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 10, 6:59 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 10, 6:59 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
659 AM CST SUN FEB 10 2013

.DISCUSSION...
TOR WATCH 31 HAS BEEN ISSUED FOR NORTHEAST PART OF THE AREA
THROUGH 20Z. NEW ZONES OUT SHORTLY. 43

PREV DISCUSSION... /ISSUED 551 AM CST SUN FEB 10 2013/

DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

40

AVIATION...
MVFR CONDITIONS WILL BE ACCENTUATED BY AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS THIS MORNING. BEST CHANCES FOR STRONGER STORMS
WILL LIKELY BE NORTH OF KCLL AND KUTS AND END BY 15Z. THE
STRONGER SOUTHERLY WINDS WILL CHANGE TO THE SOUTHWEST AND WEST AS
THE PREFRONTAL TROUGH MOVES THROUGH EACH SITE DURING THE MIDDAY TO
EARLY AFTERNOON PERIOD. HOWEVER...THE TROUGH IS EXPECTED TO SLOW
DOWN AND STALL NEAR THE COAST DURING THE AFTERNOON AND MAY NOT
WORK ITS WAY THROUGH KGLS. THIS FACT WILL LIKELY KEEP AT LEAST
MVFR CONDITIONS OVER KGLS... KLBX...AND POSSIBLY KSGR AND KHOU
TONIGHT.

40

PREV DISCUSSION... /ISSUED 416 AM CST SUN FEB 10 2013/

DISCUSSION...
RADAR IS BEGINNING TO LIGHT UP ACROSS CENTRAL TEXAS. TWO DISCREET
SUPERCELLS AHEAD OF AN ADVANCING LINE OF STORMS ARE THE PRIMARY
CONCERN IN THE SHORT TERM. THE EXTREME NORTHERN COUNTIES COULD
GET CLIPPED BY THESE STORMS IF THEY HOLD TOGETHER. TEXAS A&M
PRODUCED A 06Z SOUNDING FOR CLL. A STRONG CAP PERSISTED AROUND 800
MB...CAPE WAS ONLY ABOUT 800 BUT HELICITY VALUES WERE ABOUT 400.
TOR WATCH 29 REMAINS IN EFFECT THROUGH 15Z FOR THE EXTREME NORTH
AND THIS SEEMS LIKE A GOOD CALL CONSIDERING THE HELICITY. A
CAPPING INVERSION IS STILL KEY TO WHETHER OR NOT CONVECTION
BECOMES MORE WIDESPREAD AND POTENTIALLY SEVERE. THE LATEST SHORT
TERM GUIDANCE SUGGESTS THAT THE CAP WILL HOLD SOUTH OF I-10.
STREAMER SHOWERS OVER THE SOUTH THIS MORNING ARE A BIT MORE
WIDESPREAD THAN PREVIOUSLY FCST SO DESPITE LIMITED CONVECTION WITH
THE ACTUAL FRONT...FEEL HIGHER POPS ARE WARRANTED FOR THIS AREA
THIS MORNING. FURTHER NORTH...CONTINUED WITH LIKELY POPS AS THIS
AREA HAS WEAKER CAPPING AND IS CLOSER TO THE STRONGER JET DYNAMICS
AND UPPER LEVEL DIVERGENCE. TEMPS ARE A BIT TRICKY TODAY AS WELL.
A VERY WARM START TO THE DAY AS TEMPS ARE CURRENTLY NEAR 70
DEGREES. IT WON'T TAKE MUCH HEATING FOR MAX TEMPS TO SOAR INTO THE
LOWER 80S. FEEL SOUTHWEST ZONES WILL GET SOME SUN LATER THIS
AFTERNOON SO RAISED TEMPS TO NEAR 80 AND THIS MAY BE A LITTLE
CONSERVATIVE.

AN UPPER LEVEL DISTURBANCE WILL APPROACH SE TX ON MONDAY. JET
DYNAMICS NOT LOOKING ALL THAT IMPRESSIVE BUT WILL STICK WITH CHANCE
POPS FOR NOW. FCST SOUNDINGS SHOW A SATURATED PROFILE ABOVE 850 MB
BUT VERY DRY FROM THE SURFACE TO 850.

ON TUESDAY...ANOTHER DISTURBANCE WILL MOVE ACROSS SE TX AND THIS
FEATURE WILL INDUCE A SFC LOW TO DEVELOP OVER THE WESTERN GULF.
DYNAMICS LOOK STRONGER ON TUESDAY AS THE UPPER LEVEL TROUGH MOVES
ACROSS NORTH TEXAS. AM CONCERNED THAT THE SURFACE LOW WILL FOCUS
MORE OF THE PRECIP OVER THE GULF AND LOUISIANA SO DESPITE THE
BETTER DYNAMICS FEEL IT IS BEST TO PLAY IT SAFE. CONTINUED WITH
MID RANGE CHANCE POPS AND THIS MAY NEED TO BE RAISED.

AN UPPER LEVEL TROUGH REMAINS ANCHORED OVER THE WESTERN U.S. AND
THIS WILL ALLOW COOLER AIR TO FILTER INTO SE TX WED-SAT. TWO
FRONTS WILL CROSS THE REGION...THE FIRST ON TUESDAY AND A SECOND
FRONT ON FRIDAY NIGHT. MORE FEBRUARY LIKE TEMPERATURES ARE
EXPECTED FOR THE LATTER HALF OF THE WEEK WITH HIGHS ON SATURDAY
STRUGGLING TO REACH 60 DEGREES.

MARINE...
SLIGHTLY ABOVE NORMAL TIDE LEVELS OF 1 TO 2 FEET WILL BEGIN TO
DIMINISH TODAY AS THE ONSHORE WINDS DIMINISH. THE TIDES WILL BE
SLOWER TO SUBSIDE OVER THE UPPER PORTIONS OF GALVESTON BAY AND SHIP
CHANNEL AND MAY REMAIN ELEVATED THROUGH MONDAY. THE ADVISORY
CONDITIONS OFFSHORE SHOULD ALSO SUBSIDE BY LATE THIS MORNING.

THE LATEST MODELS ARE INDICATING THAT THE FRONT WILL PROBABLY STALL
ALONG THE IMMEDIATE COAST TONIGHT AND MAY LIKELY WASH OUT BEFORE
ANOTHER COLD FRONT MOVES OFF THE COAST ON TUESDAY. OVER THE MID WEEK
PERIOD...NORTHEASTERLY WINDS ARE FORECAST BY THE MODELS TO INCREASE
TO AT LEAST CAUTION CRITERIA.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  52  64  52  67 /  60  20  30  30  40
HOUSTON (IAH)              75  59  68  55  68 /  60  20  30  30  40
GALVESTON (GLS)            72  62  67  60  68 /  50  30  30  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CST THIS MORNING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43
Hazardous weather outlook, Feb 10, 5:58 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
558 AM CST SUN FEB 10 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
558 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS TODAY AND THIS
FEATURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED
TORNADOES...MAINLY NORTH OF A CALDWELL TO LIVINGSTON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION.

In the hours before

Special weather statement, Feb 10, 7:04 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 AM CST SUN FEB 10 2013

TXZ163-176-101330-
MADISON TX-HOUSTON TX-
704 AM CST SUN FEB 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND HOUSTON
COUNTIES UNTIL 730 AM CST...

AT 659 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
WEST OF CROCKETT TO MADISONVILLE...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...MADISONVILLE...LOVELADY...KENNARD...MIDWAY AND LATEXO.

LAT...LON 3141 9499 3124 9518 3093 9562 3094 9604
      3110 9588 3109 9577 3113 9578 3116 9573
      3120 9575 3124 9573 3140 9556
TIME...MOT...LOC 1259Z 266DEG 36KT 3129 9564 3100 9595

40
Special weather statement, Feb 10, 8:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
857 AM CST SUN FEB 10 2013

TXZ164-177>179-101545-
WALKER TX-SAN JANCINTO TX-TRINITY TX-POLK TX-
857 AM CST SUN FEB 10 2013

...SPECIAL WEATHER STATEMENT...

AT 855 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF ONALASKA...OR 12 MILES WEST
OF LIVINGSTON...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CORRIGAN...ONALASKA...COLDSPRING...POINT BLANK AND
SEVEN OAKS.

BOATERS ON LAKE LIVINGSTON SHOULD PREPARE FOR STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.

LAT...LON 3101 9465 3079 9461 3057 9518 3085 9533
      3111 9476 3110 9474 3111 9471 3109 9466
      3110 9465 3109 9464 3106 9456
TIME...MOT...LOC 1455Z 240DEG 43KT 3070 9515

!KP!

The radar

The Houston radar (KHGX), 139 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Polk

When
February 10, 9:15 AM CST to 9:20 AM CST
Where
Polk County, 3.07 mi W of Soda to 2.57 mi WNW of Soda
Rating
EF0
Path length
0.51 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.707, -94.871

Deputy witnessed funnel cloud. Tornado touched down near a travel trailer which was lifted off the ground, thrown and destroyed. Occupant of trailer was injured as he was exiting trailer when tornado hit. Tornado appeared to lift then touch down again about one half mile later with numerous large trees uprooted and snapped along a path to the east of the initial touch down.

Thunderstorm Wind, Polk

When
February 10, 9:17 AM CST
Where
Polk County, 1.91 mi ENE of Livingston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.710, -94.900

A line of severe thunderstorms downed trees along Highway 190 east of Livingston.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437484, 436965.